Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 152, NWS Blacksburg, VA

June 2, 1998Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 1998, 6:22 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1998, 6:22 PM EDT (22:22 UTC)
Expired
Jun 2, 1998, 7:10 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:38 PM EDTHail 1Figsboro, VA
Jun 2, 6:45 PM EDTHail 1.5Collinsville, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 5:45 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

394 
WUUS01 KRNK 022224 RRA
SVRRNK
VAC089-690-022310-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT TUE JUN 2 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA.
  MARTINSVILLE IN SOUTH CENTRAL VIRGINIA.

* UNTIL 710 PM EDT.

* AT 619 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 13 MILES NORTH NORTHWEST OF MARTINSVILLE OR 4 MILES
  WEST NORTHWEST OF OAK LEVEL MOVING SOUTHEAST AT 50 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  BASSETT                         AROUND 620 PM EDT..
  FIELDALE                        AROUND 625 PM EDT..
  MARTINSVILLE                    AROUND 630 PM EDT..
  MARTINSVILLE AIRPORT            AROUND 635 PM EDT..
  RIDGEWAY                        AROUND 635 PM EDT..
  AXTON                           AROUND 640 PM EDT..
  AIKEN SUMMIT                    AROUND 645 PM EDT..

<< CALL TO ACTION >> A TORNADO WATCH IS ALSO IN EFFECT FOR THE
WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY
DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. MOVE
INSIDE AND STAY AWAY FROM WINDOWS.

.END/JJ/RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:39 PM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 2, 2:39 PM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT TUE JUN 2 1998

CRW & RDU...MOST CONVECTION IN THE MTNS WILL PROB BE OVER ARND 00Z-
MAYBE A SEPARATE REST OF THIS AFT OR THIS EVE PERIOD WOULD BE BEST.

DISCUSSION...
AFTER LOOKING AT THE 12Z MODEL RUNS AND CURRENT TRENDS ON
RADAR/SATELLITE...LATE THIS AFT/AND THIS EVE WILL BE THE WINDOW FOR
ANY CONVECTION IN MY CWA. A LINE OF STORMS ARE TRYING TO DEVELOP SSW
INTO KY/ERN TN. THE STRONGEST FORCING- INCLUDING THE JET
DYNAMICS..STAYS WELL TO THE NORTH WHILE THE GREATEST INSTABILITY
WILL BE IN ERN TN ADVECTING INTO NORTH CAROLINA THIS EVE. 18Z RNK
SOUNDING SHOWS THE CAP ERODING. IF IT BREAKS...CAPES WILL BE >1000 &
PROB QUITE A BIT MORE WITH THE MOISTURE MOVG IN FROM TN. I SEE 2
POSS TRIGGERS- AN OUTFLOW BOUNDARY DRIFTING NWD THRU NW NC...AND THE
TROF MOVG INTO ERN KY/TN. 12Z ETA STILL INDS A SUPERCELL ENVIRONMENT
IF ANY TSTMS DEVELOP. CHC POPS STILL LOOK GOOD FOR LATE AFT/EVE.

BEYOND THE FIRST PERIOD...THE MODELS ARE IN GENERAL AGREEMENT THAT
THE FRONT WILL BECOME STALLED NEAR THE VA/NC BORDER & THIS SHUD
PROVIDE A FOCUS FOR MORE SHOWERS/TSTMS. THE MODELS HAVE ONLY WEAK
SHORT WAVES AFFECTING THE AREA THRU THU. HOWEVER...THE SRN STREAM IS
BECMG MORE ACTIVE AND THE GULF IS OPENING UP- SO I WOULD LEAN TOWARD
THE HIGHER FAN POPS THRU THE PERIOD. TEMPS WILL BE TOUGH WITH THE
WANDERING FRONT IN THE FA...SO STAYING NEAR MOS IS PROB BEST.

ROA 65/84/63/80 3454  BCB 60/79/60/77 2544
LYH 63/83/62/80 3454  BLF 57/77/59/76 2543
DAN 67/86/65/83 3344

JJ

In the hours before

Local storm report, Jun 2, 5:35 PM EDT, 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

520 PM     GREENVILLE                WV   1.75 INCH HAIL
06/02/98   MONROE                         SKYWARN SPOTTER
                                          REPORTED GOLFBALL
                                          AND SMALLER SIZED
                                          HAIL.

DSD/MJB
Special weather statement, Jun 2, 5:45 PM EDT, 37 minutes before
+CZ001>006-018>020-VAZ018>020-022>024-032>035-043>047-058-059-
030335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT TUE JUN 2 1998

...TORNADO WATCH FOR CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA
UNTIL MIDNIGHT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH FOR THE
FOLLOWING COUNTIES...

IN VIRGINIA... CRAIG... ALLEGHANY... BATH... ROANOKE... BOTETOURT...
ROCKBRIDGE...FRANKLIN...BEDFORD... AMHERST... PARTRICK... HENRY...
PITTSYLVANIA... CAMPBELL... APPOMATTOX... BUCKINGHAM... HALIFAX
AND CHARLOTTE.

IN NORTH CAROLINA... ASHE... ALLEGHANY... SURRY... STOKES...
ROCKINGHAM... CASWELL... WATAUGA... WILKES AND YADKIN.

AT 545 PM... BLACKSBURG RADAR SHOWED SEVERAL STRONG TO SEVERE
THUNDERSTORMS MOVING ACROSS SOUTHWEST VIRGINIA.  THESE STORMS WILL
MOVING INTO CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA DURING
THE EARLY EVENING.   CONDITIONS ARE VERY FAVORABLE FOR THE
DEVELOPMENT OF ISOLATED TORNADOES... LARGE HAIL AND DAMGING WINDS.

REMAIN ALERT TO FAST CHANGING WEATHER THIS EVENING.  IF YOU FIND
YOURSELF IN THE PATH OF SEVERE WEATHER OR TORNADOES... MOVE TO INTO
THE INTERIOR OF A STURDY BUILDING... PREFERABLY IN THE BASEMENT.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL MEDIA FOR
THE LATEST WEATHER INFORMATION.

DESROSIERS
Special weather statement, Jun 2, 5:45 PM EDT, 37 minutes before
+CZ001>006-018>020-VAZ018>020-022>024-032>035-043>047-058-059-
030335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT TUE JUN 2 1998

...TORNADO WATCH FOR CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA
UNTIL MIDNIGHT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH FOR THE
FOLLOWING COUNTIES...

IN VIRGINIA... CRAIG... ALLEGHANY... BATH... ROANOKE... BOTETOURT...
ROCKBRIDGE...FRANKLIN...BEDFORD... AMHERST... PARTRICK... HENRY...
PITTSYLVANIA... CAMPBELL... APPOMATTOX... BUCKINGHAM... HALIFAX
AND CHARLOTTE.

IN NORTH CAROLINA... ASHE... ALLEGHANY... SURRY... STOKES...
ROCKINGHAM... CASWELL... WATAUGA... WILKES AND YADKIN.

AT 545 PM... BLACKSBURG RADAR SHOWED SEVERAL STRONG TO SEVERE
THUNDERSTORMS MOVING ACROSS SOUTHWEST VIRGINIA.  THESE STORMS WILL
MOVING INTO CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA DURING
THE EARLY EVENING.   CONDITIONS ARE VERY FAVORABLE FOR THE
DEVELOPMENT OF ISOLATED TORNADOES... LARGE HAIL AND DAMGING WINDS.

REMAIN ALERT TO FAST CHANGING WEATHER THIS EVENING.  IF YOU FIND
YOURSELF IN THE PATH OF SEVERE WEATHER OR TORNADOES... MOVE TO INTO
THE INTERIOR OF A STURDY BUILDING... PREFERABLY IN THE BASEMENT.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL MEDIA FOR
THE LATEST WEATHER INFORMATION.

DESROSIERS
Special weather statement, Jun 2, 5:50 PM EDT, 32 minutes before
NCZ001>006-018>020-VAZ018>020-022>024-032>035-043>047-058-059-
030335-

SPECIAL WEATHER STATEMENT...CORRECTED GENERIC CODE
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT TUE JUN 2 1998

...TORNADO WATCH FOR CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA
UNTIL MIDNIGHT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH FOR THE
FOLLOWING COUNTIES...

IN VIRGINIA... CRAIG... ALLEGHANY... BATH... ROANOKE... BOTETOURT...
ROCKBRIDGE...FRANKLIN...BEDFORD... AMHERST... PARTRICK... HENRY...
PITTSYLVANIA... CAMPBELL... APPOMATTOX... BUCKINGHAM... HALIFAX
AND CHARLOTTE.

IN NORTH CAROLINA... ASHE... ALLEGHANY... SURRY... STOKES...
ROCKINGHAM... CASWELL... WATAUGA... WILKES AND YADKIN.

AT 545 PM... BLACKSBURG RADAR SHOWED SEVERAL STRONG TO SEVERE
THUNDERSTORMS MOVING ACROSS SOUTHWEST VIRGINIA.  THESE STORMS WILL
MOVING INTO CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA DURING
THE EARLY EVENING.   CONDITIONS ARE VERY FAVORABLE FOR THE
DEVELOPMENT OF ISOLATED TORNADOES... LARGE HAIL AND DAMGING WINDS.

REMAIN ALERT TO FAST CHANGING WEATHER THIS EVENING.  IF YOU FIND
YOURSELF IN THE PATH OF SEVERE WEATHER OR TORNADOES... MOVE TO INTO
THE INTERIOR OF A STURDY BUILDING... PREFERABLY IN THE BASEMENT.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL MEDIA FOR
THE LATEST WEATHER INFORMATION.

DESROSIERS
Local storm report, Jun 2, 6:01 PM EDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

548 PM     BLACKSBURG                VA   0.88 INCH HAIL
06/02/98   MONTGOMERY                     VIRGINIA TECH EMPLOYEE
                                          REPORTED NICKEL
                                          SIZE HAIL.

555 PM     2 S CHRISTIANSBURG        VA   60 MPH WIND GUST
06/02/98   MONTGOMERY                     60 MPH ESTIMATED WIND
                                          GUST AND TREE LIMBS
                                          REPOTED DOWN IN TOWN OF
                                          ROGERS.

MTE/MJB
Local storm report, Jun 2, 6:01 PM EDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

548 PM     BLACKSBURG                VA   0.88 INCH HAIL
06/02/98   MONTGOMERY                     VIRGINIA TECH EMPLOYEE
                                          REPORTED NICKEL
                                          SIZE HAIL.

555 PM     2 S CHRISTIANSBURG        VA   60 MPH WIND GUST
06/02/98   MONTGOMERY                     60 MPH ESTIMATED WIND
                                          GUST AND TREE LIMBS
                                          REPOTED DOWN IN TOWN OF
                                          ROGERS.

MTE/MJB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:26 PM EDTSevere Thunderstorm WarningRNKGiles49 min
Jun 2, 5:34 PM EDTSevere Thunderstorm WarningRNKMontgomery51 min
Jun 2, 5:58 PM EDTSevere Thunderstorm WarningRNKGrayson37 min
Jun 2, 6:01 PM EDTSevere Thunderstorm WarningRNKFloyd34 min
Jun 2, 6:09 PM EDTSevere Thunderstorm WarningRNKFranklin36 min
Jun 2, 6:46 PM EDTSevere Thunderstorm WarningRNKMontgomery64 min
Jun 2, 6:55 PM EDTFlash Flood WarningRNKMontgomery2 hr
Jun 2, 6:58 PM EDTTornado WarningRNKHenry, City of Martinsville32 min
Jun 2, 7:06 PM EDTTornado WarningRNKGiles49 min
Jun 2, 7:18 PM EDTFlash Flood WarningRNKFloyd62 min
Jun 2, 7:29 PM EDTSevere Thunderstorm WarningRNKPulaski, City of Radford31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.